Statin Drugs & Memory Loss ...Discuss with Patients!
Reference:Evans MA, Golomb BA. Statin-associated adverse cognitive effects: survey results from 171 patients. Pharmacotherapy. 2009 Jul;29(7):800-11
Sitting around the dinner table at a large family gathering, our family was light heartedly joking about my 60 year old uncle’s gradual loss of memory …who was “coincidentally” on Statins also. Once I got researching the potential adverse effects of Statins, I also uncovered this 2009 paper. This study involved patients (age range 34-86 yrs) who self-reported memory or other cognitive problems associated with Statins.
Of the patients, it was determined that 75% of them were experiencing cognitive-specific adverse drug reaction probably or definitely related to Statin therapy.
Of all the patients who reported stopping Statin therapy, 90% reported improvement in cognitive problems, sometimes within days of Statin discontinuation (median time to first-noted recovery 2� wks).
My most interesting finding from this article was that, in some patients, a diagnosis of dementia or Alzheimer’s disease reportedly was reversed.
Of the patients whose symptoms improved or resolved after they discontinued Statin therapy and who underwent re-challenge with a Statin, showed cognitive problems again (multiple times in some cases).
Clinical Conclusion: Within this group, a powerful relationship exists between potency of the Statin and cognitive-specific adverse drug reaction (p<0.00001), and a significant negative impact on quality-of-life (p<0.00000001).
Clinical Relevance: I fully appreciate that investigating the potential medical causes of cognitive impairment is well beyond Physiotherapists? scope of practice, but we do have an obligation to inform patients that they should discuss possible drug reactions or adverse effects with a pharmacist and their caring physician.
But there is just one challenge…
Posted on: December 26, 2010
Categories: Modalities / Meds / Supplements